Alert archive / New York / Heat Advisories in 2021
Heat Advisory 9, NWS Albany, NY
NWS Albany, NY issued this heat advisory at Jul 15, 2021, 3:25 PM EDT for 4 counties in New York. It took effect at Jul 16, 2021, 11:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2021, 3:25 PM EDT (19:25 UTC)
- In effect from
- Jul 16, 2021, 11:00 AM EDT
- Expired
- Jul 16, 2021, 6:06 PM EDT
- In force
- 7 hr
- Issued by
- NWS Albany, NY
Counties Columbia County, NY, Dutchess County, NY, Greene County, NY, Ulster County, NY
The radar
The Albany radar (KENX), 61 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365 WWUS71 KALY 151925 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 325 PM EDT Thu Jul 15 2021 NYZ059-060-064-065-161000- /O.NEW.KALY.HT.Y.0009.210716T1500Z-210716T2300Z/ Eastern Greene-Western Columbia-Eastern Ulster-Western Dutchess- Including the cities of Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, Kingston, New Paltz, Poughkeepsie, Beacon, and Arlington 325 PM EDT Thu Jul 15 2021 ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT FRIDAY... * WHAT...Heat index values between 95 and 100 expected. * WHERE...Eastern Greene, Western Columbia, Eastern Ulster and Western Dutchess Counties. * WHEN...From 11 AM to 7 PM EDT Friday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
3 follow-up statements
900 WWUS71 KALY 160751 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 351 AM EDT Fri Jul 16 2021 NYZ066-162100- /O.EXA.KALY.HT.Y.0009.210716T1500Z-210716T2300Z/ Eastern Dutchess- Including the cities of Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, and Amenia 351 AM EDT Fri Jul 16 2021 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS EVENING... * WHAT...Heat index values between 95 and 100 expected. * WHERE...Eastern Dutchess County. * WHEN...From 11 AM to 7 PM EDT Friday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ NYZ059-060-064-065-162100- /O.CON.KALY.HT.Y.0009.210716T1500Z-210716T2300Z/ Eastern Greene-Western Columbia-Eastern Ulster-Western Dutchess- Including the cities of Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, Kingston, New Paltz, Poughkeepsie, Beacon, and Arlington 351 AM EDT Fri Jul 16 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS EVENING... * WHAT...Heat index values between 95 and 100 expected. * WHERE...Eastern Greene, Western Columbia, Eastern Ulster and Western Dutchess Counties. * WHEN...From 11 AM to 7 PM EDT Friday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
473 WWUS71 KALY 162005 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 405 PM EDT Fri Jul 16 2021 NYZ059-060-064>066-162300- /O.CON.KALY.HT.Y.0009.000000T0000Z-210716T2300Z/ Eastern Greene-Western Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess- Including the cities of Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, and Amenia 405 PM EDT Fri Jul 16 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING... * WHAT...Heat index values between 95 and 100. * WHERE...Eastern Greene, Western Columbia, Eastern Ulster and Western Dutchess Counties. * WHEN...Through 7 PM EDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
203 WWUS71 KALY 162206 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 606 PM EDT Fri Jul 16 2021 NYZ059-060-064>066-162315- /O.CAN.KALY.HT.Y.0009.000000T0000Z-210716T2300Z/ Eastern Greene-Western Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess- Including the cities of Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, and Amenia 606 PM EDT Fri Jul 16 2021 ...HEAT ADVISORY IS CANCELLED... Heat Index values have dropped below 95 degrees. Therefore the Heat Advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this heat advisory went out at Jul 15, 1:37 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 15, 1:37 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 137 PM EDT Thu Jul 15 2021 .SYNOPSIS... Weak high pressure will build in today with warm and mainly dry conditions. A cold font will slowly approach from the west tonight with isolated showers and thunderstorms northwest of the Capital Region. Hot and humid conditions will close the week with scattered showers and thunderstorms late in the day, as the frontal boundary stalls over the region and keeps the unsettled weather going into the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Widespread sun and light winds continue this afternoon. Cannot rule out an isolated shower in the eastern Catskills or mid Hudson Valley but not enough to include in forecast. Highs well into the 80s and cooler in higher terrain. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... Tonight...The mid and upper level flow will continue to be southwesterly over the region as a trough digs into southeast Canada and the Great Lakes Region. A prefrontal sfc trough may focus a few showers and thunderstorms overnight downwind of Lake Ontario into the western Adirondacks. It will be muggy and warm with lows mainly in the 60s to lower 70s. Some patchy fog may form especially east of the southern Green Mtns. Friday...Cold front attempts to make progress into west/northwest portions of the forecast area. More clouds and ongoing showers and a few thunderstorms possible in the morning for the northern most zones. Northern stream trough shears out with influx of deeper moisture especially from the Capital Region south and east as PWATs increase above normal +1 to +2 STDEVs again based on the NAEFS. Sfc dewpts increase into the mid 60s to lower 70s with Heat Indices into the mid and upper 90s over the mid Hudson Valley, southern Taconics and southern Litchfield County. Another Heat Advisory may be needed...again this warm season. We will keep mention in the HWO. Convective threat is a little muddle with of lack of heating possibly north and west of the Capital Region, but more heating to the south and east. Instability may become moderate to abundant with adequate shear for some organization. Will need to monitor for isolated to scattered thunderstorms with locally heavy rain and perhaps some strong gusts. Highs will be in the mid to upper 80s in many of the valley areas, with some lower 90s in the mid Hudson Valley. 70s to lower 80s will be common over the higher terrain. Fri night into Saturday...WPC hoisted a "SLIGHT" risk in the Day 3 excessive rainfall graphic for SAT-SAT night as the front will stall over the region. Initially weak frontal convergence will bring some showers and isolated thunderstorms Friday night with continued humid conditions. Lows will be in the 60s with some upper 50s over the southern Dacks and southern Greens. The low to mid level FGEN strengthens heading into Saturday with a weak wave moving along the boundary with a positively tilted mid and upper level trough upstream. Periods of showers with isolated thunderstorms are possible. Placement of moderate to heavy QPF is variable with the assorted deterministic guidance and Ensembles. Antecedent soil conditions are wet, so will monitor for any hydro flags later with model and national guidance trends. Highs will only be in the 70s to lower 80s with some 60s over the higher terrain. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Those seeking a break from the continued wet and humid weather will not find much relief in the long term. The ridge that has persisted over the western CONUS will remain steadfast for the upcoming 4 - 7 day period resulting in a parade of shortwaves that bombard the Northeast. This will lead to numerous chances for showers and some storms, increased cloud coverage, near to slightly cooler than normal temperatures and humid conditions. Read on for details. We start the long term period off Saturday night into Sunday. While the 12 UTC/14 guidance indicated that a positively tilted trough would reside over the Northeast, the 00 UTC ECWMF and, to a lesser extent, the NAM80 now suggest a potent shortwave develops at the base of the trough and becomes a closed low over the Great Lakes before travel eastward. The GFS and and CMC do not paint the same picture. In fact, both keep the base of the trough an open and flat wave. It's hard to bite on the more aggressive ECWMF and NAM solution given both flipped to this solution over one model run; therefore, we maintained likely POPs for areas south/east of Albany with chance POPs north/west. However, guidance still indicates that a east to west oriented warm front could be straddled across our region ahead of the incoming trough, resulting in continued cloudy skies. In addition, depending on exactly where the boundary stalls, parts of our area could be stuck in the easterly flow and cold air wedge north of the boundary. Between the cloud coverage, shower potential and uncertainty on the stalled boundary's exact position, we trended temperatures downwards a few degrees to show highs only getting into the 70s to near 80. Due to continued southwest flow, humidity should remain high. Instability does not look overly impressive due to cold coverage so we limited thunder mention to slight chance (north/west of Albany) and chance (south/east of Albany). The trough gradually pushes eastward Sunday night into Monday, allowing the stalled boundary to lift northward as a warm front. This set-up keeps the chance for showers in the forecast for both periods. By Monday afternoon, the base of the trough and its associated cold pool looks to be overhead so we increased POPs to high end chance throughout the region for the afternoon hours. Persistent southwest flow will keep humidity levels high as well. The incoming cold pool also increases instability levels so increased chance thunder for the entire area. The more potent shortwave exits by Tuesday but the Northeast looks to remain under the influence of a general broad trough. However, the next incoming shortwave and source of stronger forcing looks to be well to our north/west tracking through southern Canada. Since this next trough does not look to move into our area until Wednesday, Tuesday could be our best chance for some dry weather with temperatures warming back towards normals levels in the low to mid- 80s. In case the incoming trough results in height falls for our southern Adirondack areas, we placed chance POPs here with low end chance POPs elsewhere. With the higher temperatures and ongoing high humidity still around, we also added chance (areas north/west of Albany) and slight chance (elsewhere) thunder to the forecast. Guidance indicates that this next shortwave finally arrives on Wednesday. Therefore, we continued to show chance POPs in the forecast for yet another day. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Low pressure will track north of the TAF sites tonight into Friday. A cold front associated with this low will track south and east across the TAF sites during Friday. Mainly VFR conditions are expected over the 24 hour TAF period ending 18Z/Fri. Occasional high/mid level cloud patches will develop late tonight into Friday morning, especially at KGFL. Little if any shower/thunderstorm activity is currently expected through at least 18Z/Fri, with only some clouds and perhaps isolated showers/sprinkles as the cold front tracks through. There could be a shower or thunderstorm after 18Z/Fri at KPOU as the front tracks through. Winds will become south to southwest at 5-10 KT this afternoon, and decrease to less than 5 KT tonight, although may remain at 5-10 KT at KALB. On Friday, winds will be southwest at 5-10 KT, shifting to the west to northwest by afternoon at 8-12 KT with some gusts of 15-20 KT possible. Low level wind shear has been included at KGFL for late tonight, as winds around 2000 FT AGL increase from the southwest at 30-35 KT, while surface winds decrease to less than 8 KT from the south/southwest. Outlook... Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Saturday: High Operational Impact. Likely SHRA...TSRA. Saturday Night: Moderate Operational Impact. Chance of SHRA. Sunday: Moderate Operational Impact. Likely SHRA...TSRA. Sunday Night: Moderate Operational Impact. Chance of SHRA. Monday: Moderate Operational Impact. Chance of SHRA...TSRA. Monday Night: Low Operational Impact. Slight Chance of SHRA. Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... Weak high pressure will build in today with warm and mainly dry conditions. A cold font will slowly approach from the west tonight with isolated showers and thunderstorms northwest of the Capital Region. Hot and humid conditions will close the week with scattered showers and thunderstorms late in the day, as the frontal boundary stalls over the region and keeps the unsettled weather going into the weekend. The RH values lower to 45 to 60 percent this afternoon, and then increase to 85 to 100 percent Friday morning. The minimum relative humidities will be 50 to 65 percent Friday afternoon with the threat of showers and thunderstorms increasing. The winds will be south to southwest at 10 mph or less today into tonight. The winds will be southwest to west at 5 to 15 mph on Friday. && .HYDROLOGY... Areal flood warning continues for portions of Rensselaer County, as water from the 1.5-4.5" of rainfall continues to impact communities. Dry weather returns today, but more periods of showers are expected late Friday into the weekend. A more widespread soaking rainfall of 1 to 2 inches may be possible Saturday into Saturday night. Antecedent soils conditions are wet and some areas have well above normal rainfall the past one to two weeks. Gridded FFG remains lower than normal. We will have to monitor for the possibility of short-fuse flash flood or flood watches heading into the weekend. We will continue to monitor for further hydro impacts. River flows remain above normal for mid-July and flows may increase especially heading into the weekend. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Wasula NEAR TERM...NAS SHORT TERM...Wasula LONG TERM...Speciale AVIATION...KL FIRE WEATHER...Wasula HYDROLOGY...Wasula
Hazardous weather outlook, Jul 15, 4:49 AM EDT, 10 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 449 AM EDT Thu Jul 15 2021 CTZ001-MAZ001-025-NYZ032-033-038>043-047>054-058-061-063-082>084- VTZ013>015-161100- Northern Litchfield-Northern Berkshire-Southern Berkshire- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Columbia-Western Ulster-Northern Fulton- Southeast Warren-Southern Washington-Bennington-Western Windham- Eastern Windham- 449 AM EDT Thu Jul 15 2021 This Hazardous Weather Outlook is for northern Litchfield County in northwestern Connecticut, western Massachusetts, the southern Adirondacks, Mohawk Valley, Lake George Saratoga Region, Capital Region, Schoharie Valley, Helderbergs, northern and central Taconics, and the eastern Catskills of eastern New York and southern Vermont. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms on Friday with locally heavy rainfall the main threat. A more widespread rainfall with isolated thunderstorms is possible Saturday into Saturday night. Poor drainage flooding of low lying areas, and isolated flash flooding may be possible. There is a chance of thunderstorms Sunday and Monday, mainly during the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ013-NYZ059-060-064>066-161100- Southern Litchfield-Eastern Greene-Western Columbia-Eastern Ulster- Western Dutchess-Eastern Dutchess- 449 AM EDT Thu Jul 15 2021 This Hazardous Weather Outlook is for southern Litchfield County in northwestern Connecticut and the mid Hudson Valley and southern Taconics in eastern New York. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The return of warm and humid conditions may result in heat index values reaching the mid and upper 90s on Friday. Heat Advisories may be necessary. There is a chance of thunderstorms Friday afternoon with locally heavy rainfall the main threat. A more widespread rainfall with isolated thunderstorms is possible Saturday into Saturday night. Poor drainage flooding of low lying areas, and isolated flash flooding may be possible. There is a chance of thunderstorms Sunday and Monday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:26 PM EDT | Areal Flood Advisory | ALY | Dutchess | 114 min |
| Jul 14, 9:15 PM EDT | Areal Flood Warning | ALY | Rensselaer | 11 hr |
Nearby
Heat Advisories in New York, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.